Wednesday Dec 3 2008 (foodconsumer.org) -- High doses of Viagra or long term use of the drug may result in hearing loss, a new study published in the Oct 2008 issue of Biological & pharmaceutical bulletin suggests.
The study showed sildenafil used in high doses increased the hearing threshold shift of auditory brainstem responses and resulted in delayed latency of both auditory brainstem responses and auditory middle responses in mice.
One case of sensorineural hearing loss was reported in a male patient after ingesting sildenafil, which apparently prompted researchers to investigate the effect of this blockbuster anti-impotence drug on hearing.
Mukherjee B and Shivakumar T of Command Hospital Air Force in Bangalore, India reported the hearing loss case in the April 2007 issue of The Journal of Laryngology and Otology.
According to the report, bilateral profound unremitting sensorineural hearing loss occurred in a 44-year old male patient after he took sildenafil citrate 50 mg/day for 15 days.
For this study, Hong BN and colleagues in Nambu University in South Korea examined the effect of sildenafil on hearing in mice that received the drug for a period of 105 days.
Additionally, the researchers found "Otoacoustic emissions differed between control and high-dose sildenafil groups with long-term treatment."
The researchers concluded "Collectively, these data demonstrate that high-dose and long-term sildenafil administration can induce hearing impairment in mice."
Hearing loss does not seem to be an officially acknowledged side effect. Cases of vision loss however have been reported more often and because of this the FDA has warned that certain patients should exercise caution when using Viagra and other anti-ED drugs such as Cialis or Levitra.
Disclaimer: What's published on this website should be considered opinions of respective writers only and foodconsumer.org which has no political agenda nor commercial ambition may or may not endorse any opinion of any writer. No accuracy is guaranteed although writers are doing their best to provide accurate information only.
The information on this website should not be construed as medical advice and should not be used to replace professional services provided by qualified or licensed health care workers. The site serves only as a platform for writers and readers to share knowledge, experience, and information from the scientific community, organizations, government agencies and individuals.
Foodconsumer.org encourages readers who have had medical conditions to consult with licensed health care providers - conventional and or alternative medical practitioners.